Format

Send to

Choose Destination
J Pain. 2014 Apr;15(4):338-65. doi: 10.1016/j.jpain.2014.01.495.

Methadone overdose and cardiac arrhythmia potential: findings from a review of the evidence for an American Pain Society and College on Problems of Drug Dependence clinical practice guideline.

Author information

1
Department of Medicine, Oregon Health & Science University, Portland, Oregon; Department of Medical Informatics and Clinical Epidemiology, Oregon Health & Science University, Portland, Oregon; Pacific Northwest Evidence-based Practice Center, Oregon Health & Science University, Portland, Oregon. Electronic address: chour@ohsu.edu.
2
Department of Medicine, Oregon Health & Science University, Portland, Oregon.
3
Pacific Northwest Evidence-based Practice Center, Oregon Health & Science University, Portland, Oregon.

Abstract

The number of deaths associated with methadone use increased dramatically in parallel with marked increases in its use, particularly for treatment of chronic pain. To develop a clinical guideline on methadone prescribing to reduce potential harms, the American Pain Society commissioned a review of various aspects related to methadone safety. This article summarizes evidence related to unintentional overdose due to methadone and harms related to cardiac arrhythmia potential. We searched Ovid MEDLINE, the Cochrane Library, and PsycINFO databases through January 2014 for studies assessing harms associated with methadone use; we judged 70 studies to be relevant and to meet inclusion criteria. The majority of studies on overdose and cardiac arrhythmia risk are observational and provide weak evidence on which to base clinical guidelines. In patients prescribed methadone for treatment of opioid dependence, data suggest that mortality benefits related to reduction in illicit drug use outweigh harms. Despite epidemiologic data showing marked increases in the numbers of methadone-related deaths that have been primarily attributed to increased use of methadone for chronic pain, evidence on methadone and mortality risk in this population has been somewhat contradictory. There is some evidence that recent initiation of methadone, psychiatric admissions, and concomitant use of benzodiazepines are associated with a higher risk for overdose. Evidence on cardiac risks is primarily limited to case reports of torsades de pointes, primarily in patients on high doses of methadone, and to studies showing an association between methadone use and prolongation of QTc intervals. Research is needed to understand the effectiveness of dosing methods, electrocardiogram monitoring, and other risk mitigation strategies in patients prescribed methadone.

PERSPECTIVE:

This systematic review synthesizes the evidence related to methadone use and risk for overdose and cardiac arrhythmia. Findings regarding the association between methadone use and QTc interval prolongation and risk factors for methadone-associated overdose suggest potential targets for risk mitigation strategies, though research is needed to determine the effectiveness of such strategies at reducing adverse outcomes.

KEYWORDS:

Methadone; evidence-based medicine; harms; systematic review

PMID:
24685459
DOI:
10.1016/j.jpain.2014.01.495
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center